Ohio, 2019

Damaging Winds in Ohio, May 23, 2019

May 23, 2019 · NWS CLE · 21 events in 10 counties and zones

A squall line of severe thunderstorms developed overnight over the Midwest and move into Ohio during the predawn hours. This line of storms transitioned into a broken line of storms during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A squall line of severe thunderstorms developed overnight over the Midwest and move into Ohio during the predawn hours. This line of storms transitioned into a broken line of storms during the morning hours. There was a core of very strong winds aloft causing the broken line to bow out over Lake Erie and northern Ohio into northwest Pennsylvania. These strong winds aloft were able to transport downward to the surface and caused widespread wind damage and wind reports of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 23, 3:51 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:51 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
451 AM EDT Thu May 23 2019

.SYNOPSIS...
Low pressure will cross the upper Great Lakes today with a cold
front settling south across the area this evening. High pressure
from the northern Plains will build east across the region on
Friday. A warm front will lift north on Saturday then sink south
again on Sunday maintaining a focus for active weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
Low pressure is located over the arrowhead of Minnesota this morning
with a cold front extending south across Illinois. The forecast area
is starting off in the warm sector ahead of an MCS tracking across
Indiana. This convection has been maintained overnight as an upper
level wave rides out of the Plains towards the southern Great Lakes
with a 65 knot low level jet. This jet is providing tremendous
moisture advection into the region, working to overcome the very dry
air noted above 900mb on the 00Z DTX sounding. The 08Z SPC
Mesoanalysis shows a large PW gradient across the state of Indiana
with a 0.6 inch PW near Toledo and 1.7 inches near Chicago. It is
unclear to what extent this drier air will have on causing this
complex to weaken as it approaches the I-75 corridor towards 11Z or
if the MCV and steep mid-level lapse rates will be sufficient to
maintain storm intensity and prompt convective warnings towards
sunrise. The RAP suggests a corridor of instability will advect
north ahead of the line with 750 J/kg of ML CAPE, helping to
maintain intensity until at least 8-10 AM before starting to
weaken. There is high confidence that thunderstorms with
considerable lightning will move across the area this morning but
at some point convection may become elevated, lessening the
threat of severe weather. Coordination will continue with the
Storm Prediction Center this morning and Severe Thunderstorm
Watches/Warnings will be issued if needed. Latest runs of the
HRRR indicate convection will be almost east of the forecast
area by 16Z.

Morning thunderstorm activity will stabilize the atmosphere and take
some time to recover into this afternoon.  However many areas will
clear out this afternoon allowing temperatures to approach 80
degrees with good mixing and breezy southwest winds gusting to 30
mph. Dewpoints will remain high in the mid to upper 60s ahead of the
cold front this afternoon and expect CAPE values of 1000 J/kg or
more to develop across the southern counties. Sufficient forcing
along the cold front may support redevelopment of scattered showers
and a few thunderstorms this afternoon in the 21-01Z time frame. We
will monitor any storms to develop but expect the primary severe
weather threat today to be this morning.

High pressure will build in behind the front for Friday bringing a
drier airmass and cooler temperatures. Highs on Friday will range
from the mid 60s at the lakeshore to upper 70s south with thickening
mid-cloud from the west during the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Upper ridge will build over the Ohio valley/Great Lakes Friday night
as a surface warm front lifts north of the area. A southwesterly low
level jet will nose northeastward into the southern Great Lakes late
Friday night into Saturday. Most of the overnight will be dry across
the area, however some increased chances for precip arrive on the
periphery of the LLJ by early Saturday morning. Instability will
increase across the region through the day Saturday as a mid level
shortwave approaches the region from the west. Good mid level flow
and unstable conditions will result convection increasing across the
area ahead of the wave, with the potential for some diurnally driven
strong to possibly severe storms. Low level lapse rates will be
steep with decent mid level lapse rates, and enough deep
layer/effective bulk shear to organize convective, initially
discrete and possible growing upscale into something linear, with
large hail/damaging winds possible. The threat will be contingent
upon how unstable the area gets through the day and the timing of
any mid level forcing. Given the synoptic pattern Saturday night, it
isn't out of the question that we could have upstream convection
develop and move eastward into the area by early Sunday morning. A
more potent wave is expected to track eastward across the region
Sunday afternoon, with another round of convection expected. Model
differences with the exact track/timing of the forcing precludes
anything more than low likely/high chance pops Sunday tapering to
slight chance/chance pops Sunday night. Highs on Saturday will be in
the low to mid 80s for much of the area, but will be a touch cooler
Sunday in the upper 70s to low 80s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A brief lull in the active weather regime is expected Monday with a
more amplified longwave pattern setting up and a period of ridging
over the region Monday into Monday night. A warm front will lift
north through the area Monday night into Tuesday as low pressure
tracks northeast through the western Great Lakes, with some slight
chance/low chance pops forecasted. Upper ridging will hold across
the region Tuesday, although the ridge will be a bit more flattened
over the Great Lakes. Pops increase Tuesday night into Wednesday as
low pressure tracks through the Great Lakes bringing a frontal
boundary towards the area. Still kept pops in the low to mid chance
range during this period with the better forcing west of the area,
although the region will be unstable in the warm sector. Highs will
generally be in the upper 70s to low 80s through the period.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Areas of fog have been developing across SW Ohio with MVFR
already at FDY at 05Z. Thickening high cloud is expected to
prevent visibilities from dropping much more but could see
patchy MVFR during the overnight hours. Otherwise watching an
area of showers and thunderstorms across Illinois that are
expected to reach NW Ohio towards 10-12Z. Although some
weakening is expected, tried to time scattered thunderstorms
into TOL/FDY around 11Z, spreading east towards CLE/MFD/CAK at
12-14Z and YNG/ERI towards 14-15Z. Did not add stronger wind
gusts to the terminals yet but it's possible we could see gusts
to 30-40 knots if thunderstorms maintain strength. Brief heavy
rain with IFR visibilities and even small hail will be
possible.

After the morning activity moves through, the airmass will try
to destabilize from MFD-CAK and points south. Scattered
thunderstorms may re-develop this afternoon in this area and
may need to be added to the terminals.

Thunderstorm activity early this morning is going to be fueled
by a low level jet with wind speeds of 40-45 knots at 2000 feet
and have included a window of low level wind sheer from
Cleveland westward. By late morning we will start to see
southwest winds become breezy with gusts to around 25-30 knots.
Winds will drop off to 5-15 knots tonight as they shift around
to the northwest behind a cold front.

OUTLOOK...Non-VFR possible in thunderstorms Saturday and Sunday.

&&

.MARINE...
Low pressure tracking across the Great Lakes today will bring a cold
front to the western end of the lake this afternoon, crossing the
lake by the overnight hours. Southwest winds today ahead of the
front will increase to 15-20 kts before becoming more west to
northwest and weakening behind the front tonight. There may be a
need for a small craft advisory on the western half of the lake this
afternoon into this evening, however winds will remain just below
criteria, and shore parallel flow should keep waves in the 2-4 ft
range. High pressure will build east across the lake tonight through
Friday before the front lifts back north across the lake as a warm
from late Friday night through Saturday morning. This will keep
winds out of the west southwest across the lake through Sunday,
until another cold front sweeps across the lake, with winds becoming
west to northwest Sunday night into Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...KEC
MARINE...Greenawalt
Hazardous weather outlook, May 23, 4:26 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
526 AM EDT Thu May 23 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
526 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move from west to east across the
area this morning. Some of these thunderstorms may produce strong
damaging winds, mainly before 9 AM. The greatest threat will be
focused towards the I-75 corridor.

Thunderstorms may develop along a cold front across mainly NE Ohio
late this afternoon into this evening. There is an isolated threat of
severe weather with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a slight risk of severe weather with thunderstorms on
Saturday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-240930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
526 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms producing frequent lightning will move
from west to east across the lake this morning. Some of these
thunderstorms may produce strong damaging winds mainly on the western
basin before 9 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a slight risk of severe weather with thunderstorms on
Saturday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 5:18 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
618 AM EDT Thu May 23 2019

OHZ003-006-017-231115-
Wood-Hancock-Lucas-
618 AM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...HANCOCK AND
LUCAS COUNTIES...

At 617 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Swanton to near
Spencerville In Allen County. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Findlay, Bowling Green, Fostoria, Bluffton, Swanton, Perrysburg,
Oregon, Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Holland, McComb, Weston, Arlington, Arcadia, Rawson and
Vanlue.

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4169 8343 4169 8335 4171 8333 4162 8318
      4162 8342 4100 8342 4099 8346 4091 8348
      4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 1017Z 269DEG 36KT 4168 8394 4072 8441

Greenawalt
Special weather statement, May 23, 5:51 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
651 AM EDT Thu May 23 2019

OHZ007>009-231130-
Erie-Ottawa-Sandusky-
651 AM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...ERIE AND
SANDUSKY COUNTIES...

At 651 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oregon to 6 miles northwest of
Fostoria. Movement was east at 70 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Sandusky, Fremont, Western Vermilion, Port Clinton, Kelleys Island,
Put-In-Bay, Bellevue, Clyde, Oak Harbor, Gibsonburg, Genoa,
Woodville, Elmore, Northern Milan, Milan, Castalia, Ballville,
Catawba Island, Marblehead and Berlin Heights.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 8339 4162 8311 4151 8296 4155 8286
      4172 8283 4172 8281 4159 8284 4154 8274
      4163 8267 4162 8267 4150 8271 4145 8304
      4143 8301 4149 8269 4147 8270 4138 8250
      4142 8237 4128 8244 4126 8342
TIME...MOT...LOC 1051Z 258DEG 60KT 4165 8331 4125 8347

Greenawalt

The radar

The Detroit radar (KDTX), 154 km away, was scanning. The volume nearest the first event began at 11:03 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 23, 6:05 AM EST
Where
Wood County, 0.69 mi S of Weston
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -83.800

Several tree were blown down across the county.

Thunderstorm Wind, Ottawa

When
May 23, 6:06 AM EST
Where
Ottawa County, 1.24 mi WNW of Oak Harbor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.530, -83.170

Several power poles were blown down and a couple leaning along Benton-Carrol Road.

Thunderstorm Wind, Wood

When
May 23, 6:10 AM EST
Where
Wood County, 0.52 mi E of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.370, -83.660

A tree was blown down on a house near West Wooster Street.

Thunderstorm Wind, Wood

When
May 23, 6:10 AM EST
Where
Wood County, Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.370, -83.670

There were numerous trees blown down near the hospital on Wooster Road.

Thunderstorm Wind, Wood

When
May 23, 6:10 AM EST
Where
Wood County, 0.52 mi E of Haskins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -83.710

Numerous trees were blown down around the town.

Thunderstorm Wind, Ottawa

When
May 23, 6:14 AM EST
Where
Ottawa County, 1.24 mi ESE of Port Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.510, -82.930

Several trees and power lines were blown down.

Thunderstorm Wind, Sandusky

When
May 23, 6:20 AM EST
Where
Sandusky County, 0.86 mi SE of Lindsey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.410, -83.210

Several power lines and trees were blown down. There were trees reported down across County Road 109.

Thunderstorm Wind, Sandusky

When
May 23, 6:20 AM EST
Where
Sandusky County, Clyde
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.320, -82.970

A trained spotter measured a 58 mph wind gust with a personal weather station.

Thunderstorm Wind, Sandusky

When
May 23, 6:25 AM EST
Where
Sandusky County, Clyde
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.320, -82.970

Several large tree limbs were blocking the road on State Route 510.

Thunderstorm Wind, Seneca

When
May 23, 6:25 AM EST
Where
Seneca County, 0.52 mi E of Weiker Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.230, -83.020

A tree was blown down at State Route 228 and County Road 178.

Thunderstorm Wind, Erie

When
May 23, 6:30 AM EST
Where
Erie County, 0.52 mi E of Crystal Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.450, -82.840

A tree fell on to a car near Bayshore Road.

Thunderstorm Wind, Erie

When
May 23, 6:35 AM EST
Where
Erie County, 0.52 mi E of Sandusky
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.450, -82.710

Numerous trees were blown down across roadways.

Thunderstorm Wind, Erie

When
May 23, 6:39 AM EST
Where
Erie County, Avery
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.330, -82.630

A tree was blown down across a road in Avery.

Thunderstorm Wind, Huron

When
May 23, 6:40 AM EST
Where
Huron County, Norwalk Huron Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.250, -82.550

Several trees and power lines were blown down. A few roads were blocked by trees.

Thunderstorm Wind, Lorain

When
May 23, 6:50 AM EST
Where
Lorain County, 1.48 mi SSW of Brownhelm Station
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.400, -82.310

Several trees were snapped and uprooted on Vermilion Road.

Thunderstorm Wind, Lorain

When
May 23, 7:00 AM EST
Where
Lorain County, 2.18 mi ESE of Avon Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.510, -81.980

Several trees were blown down and power poles damaged.

Thunderstorm Wind, Cuyahoga

When
May 23, 7:30 AM EST
Where
Cuyahoga County, Berea
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.370, -81.850

A tree fell on to a house with damage.

Thunderstorm Wind, Cuyahoga

When
May 23, 7:30 AM EST
Where
Cuyahoga County, 1.24 mi WNW of Lyndhurst
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -81.500

A large tree was blown down on Oakland Drive and Edsel Drive.

Thunderstorm Wind, Cuyahoga

When
May 23, 7:30 AM EST
Where
Cuyahoga County, 0.52 mi W of (Cgf)cuyahoga Co Arp
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.570, -81.490

The KCGF AWOS located at the Cuyahoga County Airport measured a 63 mph wind gust.

Thunderstorm Wind, Lake

When
May 23, 7:38 AM EST
Where
Lake County, 0.86 mi NW of Willoughby
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.640, -81.410

Several large trees were blown.

Thunderstorm Wind, Stark

When
May 23, 8:00 AM EST
Where
Stark County, Canton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.800, -81.380

A large tree was blown down on a house in Canton. There was a picture of the damaged house on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825511, 825512, 825513, 827561, 827564, 827565, 827566, 829890, 827567, 827568, 827569, 827570, 827571, 827572, 827574, 827575, 827576, 827577, 829891, 827578, 827579.